Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 9, NWS Honolulu, HI

July 1, 2022Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 1, 2022, 3:10 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2022, 3:10 AM HST (13:10 UTC)
Expired
Jul 3, 2022, 3:22 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2022-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2022-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWHW70 PHFO 011310
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 AM HST Fri Jul 1 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING FOR PORTIONS OF
THE BIG ISLAND MAUI LANAI AND KAHOOLAWE...

HIZ022-020400-
/O.NEW.PHFO.WI.Y.0009.220701T1310Z-220702T0400Z/
Haleakala Summit-
310 AM HST Fri Jul 1 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 40 to 50 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

HIZ015>018-026-027-042>047-050-054-020400-
/O.NEW.PHFO.WI.Y.0009.220701T1310Z-220702T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-South Haleakala-Big Island North-
310 AM HST Fri Jul 1 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 30 mph with localized gusts to 50 mph.

* WHERE...Portions of the Big Island, Maui, Lanai, and Kahoolawe.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can knock down tree branches, blow 
  away tents and unsecured objects, and make it difficult to 
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
4 follow-up statements
645 
WWHW70 PHFO 020129
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
329 PM HST Fri Jul 1 2022

HIZ022-020230-
/O.CAN.PHFO.WI.Y.0009.000000T0000Z-220702T0400Z/
Haleakala Summit-
329 PM HST Fri Jul 1 2022

...WIND ADVISORY IS CANCELLED...

Winds have decreased below the advisory threshold on Haleakala
Summit.

$$

HIZ015>018-026-027-042>047-050-054-021430-
/O.EXT.PHFO.WI.Y.0009.000000T0000Z-220702T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-South Haleakala-Big Island North-
329 PM HST Fri Jul 1 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...East winds 20 to 30 mph with localized gusts to 50 mph.

* WHERE...Portions of the Big Island, Maui, Lanai, and Kahoolawe.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make it difficult to
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$
734 
WWHW70 PHFO 021314
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
314 AM HST Sat Jul 2 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM THIS EVENING FOR 
PORTIONS OF THE BIG ISLAND MAUI LANAI AND KAHOOLAWE...

HIZ015>018-026-027-042>047-050-054-030400-
/O.EXT.PHFO.WI.Y.0009.000000T0000Z-220703T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-South Haleakala-Big Island North-
314 AM HST Sat Jul 2 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 30 mph with localized gusts to 50 mph.

* WHERE...Portions of the Big Island, Maui, Lanai, and Kahoolawe.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can knock down tree branches, blow 
  away tents and unsecured objects, and make it difficult to 
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$
220 
WWHW70 PHFO 030113
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
313 PM HST Sat Jul 2 2022

...WIND ADVISORY UNTIL 6 PM HST SUNDAY FOR PORTIONS OF MAUI AND
HAWAII COUNTIES...

HIZ015>018-026-027-042>047-050-054-031415-
/O.EXT.PHFO.WI.Y.0009.000000T0000Z-220704T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-South Haleakala-Big Island North-
313 PM HST Sat Jul 2 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 20 to 30 mph with localized gusts to 50 mph.

* WHERE...Portions of the Big Island, Maui, Lanai, and Kahoolawe.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make it difficult to
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$

Birchard
509 
WWHW70 PHFO 031322
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
322 AM HST Sun Jul 3 2022

...WIND ADVISORY CANCELLED FOR MAUI AND HAWAII COUNTIES...

HIZ015>018-026-027-042>047-050-054-031430-
/O.CAN.PHFO.WI.Y.0009.000000T0000Z-220704T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-South Haleakala-Big Island North-
322 AM HST Sun Jul 3 2022

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels, therefore the Wind
Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 30, 8:20 PM HST, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 30, 8:20 PM HST, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
820 PM HST Thu Jun 30 2022

.SYNOPSIS...
High pressure north of the state will keep breezy to locally windy
conditions in place through the 4th of July Holiday weekend.
Fairly typical trade wind weather will prevail through Saturday,
with showers favoring windward and mauka areas, with the eastern
islands seeing a few more showers than the western end of the
state. An upper level trough will pass over the state Saturday
night through Sunday night, bringing an uptick in showers to
windward and mauka areas, and sending a few showers into leeward
communities. A more typical trade wind weather pattern is then
expected from Independence Day through next Friday, with a
gradual easing of the trades during the middle to latter part of
next week.

&&

.DISCUSSION...
Currently at the surface, a 1030 mb high is centered around 1000
miles north of Honolulu, and is driving breezy to locally windy
trades across the island chain this evening. Infrared satellite
imagery shows some low clouds moving into windward slopes and
coasts, with some high clouds streaming over the islands as well.
Partly cloudy conditions prevail in most areas, with a bit more
cloud cover in some windward and mauka locales. Radar imagery
shows scattered showers moving into windward areas, with the
greatest coverage over the eastern end of the state. Meanwhile,
most leeward areas remain rain free. Main short term focus
revolves around trade wind trends and rain chances.

High pressure north of the islands will keep breezy to locally
windy conditions in place through Tuesday. Winds will be close to
advisory levels at times over the typically windy areas of Maui
County and the Big Island through the 4th of July Holiday weekend,
and an advisory may eventually be needed. The trades should ease
into the moderate to locally breezy range Wednesday through the
end of the work week as the high weakens.

As for the remaining weather details, fairly typical trade wind
weather will prevail over Maui County and the Big Island during
the next couple days, while drier trade wind conditions hold in
place over Kauai and Oahu. A trough aloft along with some deeper
moisture will move into the islands Saturday night then gradually
dampen out as it lifts northwestward across the state Sunday and
Sunday night. This should increase trade wind showers statewide,
and although the brunt of the shower activity should continue to
focus over windward and mauka areas, a few more showers should
reach leeward communities as well. Additionally, conditions may
destabilize enough to allow for a thunderstorm or two Sunday
afternoon on the Big Island. Weak troughing aloft is forecast to
linger over the islands from Independence Day through late next
week, and this will likely keep a fairly typical summertime trade
wind regime in place.

A Wind Advisory remains in place for the Haleakala summit through
6 AM Friday. This will likely need to be extended through 6 AM
Saturday with the morning forecast package, as 700 mb winds will
change little between now and then.

Winds may pick up close to advisory levels on the Big Island
summits during the next couple days as well, so we will continue
to monitor this for the need for an advisory.

&&

.AVIATION...
Trade winds will be moderate to breezy, and locally strong, as
robust high pressure remains far north of the area. Showers and
any accompanying MVFR conditions in lower ceilings and
visibilities will mainly affect windward and mauka sections across
the state, with afternoon and evening cloud buildups over leeward
Big Island as well. VFR, however, will predominate in most areas
most of the time.

AIRMET Tango remains in effect for moderate low-level turbulence
downwind of the higher terrain of all islands.

&&

.MARINE...
A large, strong area of surface high pressure approximately 1,000
miles north of the islands is producing a very tight pressure
pressure gradient back toward the state. This is resulting in
sustained 20 to 25 knot trade winds across the coastal and
offshore waters, locally to 30 knots through the more eastern
island bays, channels and south of Big Island. These primarily
fresh to locally strong trades will persist through the weekend
with little to no weakening. A Small Craft Advisory (SCA) for
winds across most zones (except the leeward Maui and windward Big
Island waters) is in effect through Sunday afternoon. These winds
will create rough sea conditions as multiple days of fresh trade
flow over the local waters will result in an elevated east wind
wave chop. While many zones will remain under SCA threshold 10
foot seas, seas within the Alenuihaha Channel and south of Big
Island may approach and hit these values the next couple of days.

Surf will be very low along all shores through next week. The
current diminishing south swell continues to fade through Friday.
Only background south or southeast swell is expected into next
week. As mentioned above, trade wind wave and underlying short
period swell will hold rough and choppy surf along many eastern
facing exposures. Otherwise, no significant swells from any
direction are expected the next several days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM HST Friday for Haleakala Summit.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha
Channel-Big Island Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Jelsema
AVIATION...Kinel
MARINE...Blood

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.